Alert archive / Oklahoma / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 79, NWS Norman, OK

April 16, 2002Atoka County, Oklahoma

NWS Norman, OK issued this severe thunderstorm warning at Apr 16, 2002, 6:37 PM CDT for Atoka County, Oklahoma. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 16, 2002, 6:37 PM CDT (23:37 UTC)
Expired
Apr 16, 2002, 7:15 PM CDT
In force
38 min
Issued by
NWS Norman, OK
Area
Counties, with a storm outline in the text

County Atoka County, OK

The radar

The Norman radar (KTLX), 162 km from the middle of the area, began a volume at 23:38 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 16, 4:45 PM CDTTornado WatchSPC6 hr

The nearest sounding before it

Norman, OK (KOUN), launched 12:00Z, 11.6 hours before the alert went out and 164 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Norman, OK at 12:00Z on 2002-04-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1355 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Norman, OK at 12:00Z on 2002-04-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 323 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1355 J/kg
Mixed-layer CIN
-212 J/kg
Mixed-layer LCL
565 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
323 m²/s²
0-3 km storm-relative helicity
321 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KOUN 162337
SVROKC
OKC005-170015-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORMAN OK
637 PM CDT TUE APR 16 2002

THE NATIONAL WEATHER SERVICE IN NORMAN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EASTERN ATOKA COUNTY IN SOUTHEAST OKLAHOMA

* UNTIL 715 PM CDT

* AT 637 PM CDT...DOPPLER RADAR DETECTED A SEVERE THUNDERSTORM 6   
MILES SOUTHEAST OF LANE...MOVING NORTHEAST AT 45 MPH. ANOTHER STRONG 
TO SEVERE THUNDERSTORM WAS LOCATED NEAR BOKCHITO IN BRYAN COUNTY.

* LOCATIONS IN THE WARNING INCLUDE DAISY AND LANE

HAIL UP TO THE SIZE OF QUARTERS IS LIKELY WITH THIS SEVERE 
THUNDERSTORM.

SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH NO ADVANCE WARNING.
MOVE IMMEDIATELY TO A STORM SHELTER... BASEMENT OR STURDY BUILDING IF
A TORNADO IS SIGHTED.

LAT...LON 3416 9611 3417 9579 3460 9569 3460 9587
          3471 9591
JAMES

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 16, 3:45 PM CDT, 2 hours 52 minutes earlier.

Area forecast discussion, Apr 16, 3:45 PM CDT, 2 hours 52 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
345 PM CDT TUE APR 16 2002

MID AND HIGH LEVEL CLOUDS HAVE QUICKLY MOVED EAST THIS AFTERNOON
ALLOWING FULL SUN TO DESTABILIZE WESTERN SECTIONS OF CWA.
PER FDR RADAR AND SATELLITE DATA...DRYLINE HAS PUSHED INTO FAR
WESTERN OKLAHOMA.  THUNDERSTORM DEVELOPMENT APPEARS TO BE
A LITTLE BETTER THAN PREVIOUSLY THOUGHT...BUT COVERAGE SHOULD
STILL BE ISOLATED TO WIDELY SCATTERED.  IF STORM CAN DEVELOP...
THEY SHOULD WEAKEN QUICKLY WITH SUNSET.

AFTER STORMS THIS EVENING...FRONT TO THE NORTH WILL TRY AND PUSH
INTO FAR NORTHERN OKLAHOMA DURING OVERNIGHT HOURS.  WEAKER SURFACE
GRADIENT AND LESS CLOUDS SHOULD ALLOW OVERNIGHT LOWS TO DROP
OFF BETTER TONIGHT...ESPECIALLY NORTH AND WEST.

WEDNESDAY APPEARS TO BE RATHER WARM DAY ALL AREAS WITH WINDS INCREASING
DURING THE DAY AS NEXT SURFACE LOW DEVELOPS ACROSS EASTERN
WYOMING.  LOOKS LIKE NEXT CHANCE FOR STORMS WILL BE DURING THE
AFTERNOON THURSDAY AS ANOTHER FRONTAL BOUNDARY TRIES TO PUSH INTO
NORTHERN OKLAHOMA WITH DRYLINE ACROSS WESTERN OKLAHOMA.  DURING OVERNIGHT
HOURS ETA SHOWS GOOD CONVERGENCE IN THE LOWER LEVELS ACROSS
NORTHERN OKLAHOMA...SO WILL GO WITH BEST CHANCES THERE.

WILL NOT CHANGE MUCH TO EXTENDED FORECAST AS IT STILL APPEARS
THAT FRONT WILL CONTINUE TO MOVE ACROSS AREA FRIDAY AND THEN
STALL JUST SOUTH OF AREA.  CANADIAN HOWEVER SHOWS FRONTAL BOUNDARY
FARTHER NORTH.  FOR NOW WILL GO MORE WITH FARTHER SOUTH POSITION
OF FRONT WITH MAIN SYSTEM COMING OUT ON SUNDAY.  ECMWF WOULD SUGGEST
ANOTHER CHANCE OF A SOUTHWEST SYSTEM ON TUESDAY.

FCSTID = 6
OKC   64  85  65  82 /  20   0  10  20
HBR   58  88  63  85 /  20   0  10  20
SPS   63  87  66  85 /  20   0  10  20
GAG   52  89  61  86 /  10   0  10  20
PNC   63  84  65  82 /  20   0  10  20
DUA   65  85  66  85 /  20   0  10  20

.OUN...
OK...NONE.
TX...NONE.

In the hours before

Local storm report, Apr 16, 5:17 PM CDT, 1 hour 20 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
517 PM CDT TUE APR 16 2002

TIME (CDT) .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0508 PM    4 N MABELLE               TX   1.00 INCH HAIL
04/16/02   BAYLOR                         QUARTER SIZE HAIL REPORTED
                                          BY COOP OBSERVER
Local storm report, Apr 16, 5:45 PM CDT, 52 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
545 PM CDT TUE APR 16 2002

TIME (CDT) .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0538 PM    6 NNE DUNDEE              TX   .75 INCH HAIL
04/16/02   ARCHER                         REPORTED BY COOP OBSERVER
Local storm report, Apr 16, 5:49 PM CDT, 48 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK...CORRECTED LOCATION...
549 PM CDT TUE APR 16 2002

TIME (CDT) .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0538 PM    6 NNW DUNDEE              TX   .75 INCH HAIL
04/16/02   ARCHER                         REPORTED BY COOP OBSERVER
Local storm report, Apr 16, 5:52 PM CDT, 45 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
552 PM CDT TUE APR 16 2002

TIME (CDT) .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0549 PM    6 NNW DUNDEE              TX   .88 INCH HAIL
04/16/02   ARCHER                         NICKEL SIZE HAIL REPORTED
                                          BY COOP OBSERVER
Local storm report, Apr 16, 6:09 PM CDT, 28 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
609 PM CDT TUE APR 16 2002

TIME (CDT) .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0555 PM    3 SSE KAMAY               TX   .75 INCH HAIL
04/16/02   WICHITA                        HWY 25 ON ARCHER/WICHITA LINE
                                          BY OFF-DUTY NWS EMPLOYEE

0559 PM    KAMAY                     TX   .75 INCH HAIL
04/16/02   WICHITA                        REPORTED BY PUBLIC
Local storm report, Apr 16, 6:31 PM CDT, 6 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
631 PM CDT TUE APR 16 2002

TIME (CDT) .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0615 PM    5 WSW WICHITA FALLS       TX   1.00 INCH HAIL
04/16/02   WICHITA                        REPORTED BY OFF-DUTY
                                          NWS PERSONEL

0630 PM    WICHITA FALLS             TX   1.75 INCH HAIL
04/16/02   WICHITA                        REPORTED BY SPOTTER

The office that day

Everything else NWS Norman, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 16, 6:13 PM CDTSevere Thunderstorm WarningOUNBryan32 min
Apr 16, 6:30 PM CDTSevere Thunderstorm WarningOUNLove30 min
Apr 16, 6:50 PM CDTSevere Thunderstorm WarningOUNLove, Marshall40 min
Apr 16, 6:59 PM CDTSevere Thunderstorm WarningOUNJohnston, Murray46 min

Nearby

Severe Thunderstorm Warnings in Oklahoma, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.